Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Cheyenne, WY

July 27, 2017Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 10:24 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 10:24 PM MDT (04:24 UTC)
Expired
Jul 27, 2017, 11:00 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS55 KCYS 280424
SVRCYS
NEC157-165-WYC015-280500-
/O.NEW.KCYS.SV.W.0086.170728T0424Z-170728T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1024 PM MDT THU JUL 27 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Scotts Bluff County in the Panhandle of Nebraska...
  Southwestern Sioux County in the Panhandle of Nebraska...
  East central Goshen County in southeastern Wyoming...

* Until 1100 PM MDT

* At 1023 PM MDT, a severe thunderstorm was located 7 miles east of
  Torrington, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Emergency management. At 115 pm emergency management 
           reported power lines down in Fort Laramie.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Scottsbluff, Torrington, Gering, Mitchell, Terrytown, Morrill, Lake
  Alice and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4202 10421 4223 10406 4208 10353 4183 10367
TIME...MOT...LOC 0423Z 293DEG 32KT 4210 10405 

HAIL...0.88IN
WIND...70MPH
 
$$

Levin
2 follow-up statements
329 
WWUS55 KCYS 280449
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1049 PM MDT THU JUL 27 2017

WYC015-280458-
/O.CAN.KCYS.SV.W.0086.000000T0000Z-170728T0500Z/
Goshen WY-
1049 PM MDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4197 10404 4221 10398 4208 10353 4183 10367
TIME...MOT...LOC 0448Z 293DEG 32KT 4201 10377 

$$

NEC157-165-280500-
/O.CON.KCYS.SV.W.0086.000000T0000Z-170728T0500Z/
Scotts Bluff NE-Sioux NE-
1049 PM MDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES...

At 1048 PM MDT, a severe thunderstorm was located near Mitchell, or
11 miles northwest of Scottsbluff, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Emergency management. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill and Lake Alice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4197 10404 4221 10398 4208 10353 4183 10367
TIME...MOT...LOC 0448Z 293DEG 32KT 4201 10377 

HAIL...0.88IN
WIND...70MPH
 
$$

Levin
134 
WWUS55 KCYS 280459
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1059 PM MDT THU JUL 27 2017

NEC157-165-280508-
/O.EXP.KCYS.SV.W.0086.000000T0000Z-170728T0500Z/
Scotts Bluff NE-Sioux NE-
1059 PM MDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTTS BLUFF AND
SOUTHWESTERN SIOUX COUNTIES WILL EXPIRE AT 1100 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4197 10404 4221 10398 4208 10353 4183 10367
TIME...MOT...LOC 0458Z 293DEG 32KT 4198 10367 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:48 PM MDT, 36 minutes earlier.

Area forecast discussion, Jul 27, 9:48 PM MDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
948 PM MDT Thu Jul 27 2017

.UPDATE...
Issued at 948 PM MDT Thu Jul 27 2017

Issued a quick update to continue trends of weakening storms over
the eastern zones although some of them east of I-25 through late
eveing could be strong with wind gusts to near 55 mph, frequent
lightning, small hail and brief but heavy rainfall. Also watching
a line of storms moving southeast out of northeastern Wyoming, but
current thinking is that will remain to our north as the higher
resolution models weaken it before reaching the northern NE
Panhandle. Question is how far west will the strongest convection
fire tomorrow afternoon? Current thinking is a bit farther east
than what we saw today, so coverage should be a bit less west and
similar east, and we will have to watch for strong to severe
storms in our Panhandle zones and possibly far eastern Wyoming
zones tomorrow afternoon.

&&

.SHORT TERM...Tonight through Saturday...

The main concern through the afternoon/evening hours will continue
to be the potential for a few severe thunderstorms across portions
of southeast Wyoming, and possibly western Nebraska. Convection is
expected to increase along the Laramie Range through the afternoon
hours, within zone of moist low-level upslope and enhanced low-lvl
convergence in the vicinity of the higher terrain. We would expect
a few of these storms to spread east into the I-25/US-85 corridors
during the late afternoon/evening. More widespread development may
occur over east central WY as stronger dynamic support overspreads
the area with the passage of a more pronounced shortwave. CAPE has
increased to around 2000 J/kg over the SLGT Risk area per the most
recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around
40 knots in the effective layer will likely support a few rotating
updrafts/supercells capable of primarily large hail. LCLs are also
quite low this afternoon with surface dew points in the 60s across
much of the high plains in the presence of considerable veering in
the lowest 2 to 3 km, so would not be surprised to see an isolated
tornado in this environment although the main limiting factor will
be a lack of speed shear in that same layer. PWAT values over 1.25
inches will support efficient rainfall production with storms this
afternoon/evening as well.

In general, a similar synoptic environment will exist on Friday w/
scattered afternoon/evening thunderstorms likely once again. There
will also be a few ongoing storms over northeastern zones early in
the day. Yesterday, it looked like Friday had better potential for
more widespread convection on the second day of return flow, but a
few changes as models have started to show more inhibition because
of warmer temperatures aloft during the day. However, some mid-lvl
cooling occurs after 00z which should aid in convective initiation
mainly for areas along I-80 east of Laramie, and areas east of US-
85. Strong to severe thunderstorms are a possibility once again as
convective parameters will be similar to those seen today. We will
remain on the northern fringe of upper-level ridging thru Saturday
with continued shots of monsoon moisture. That said, Saturday will
be quite active as well.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 PM MDT Thu Jul 27 2017

Long range models in good agreement with the overall weather
pattern, showing the upper level high across the southern plains
gradually dissipating this weekend and rebuilding further west
near the eastern Great Basin region/four corners area by early
next week. Models show PW's between 1 to 1.5 inches in addition to
upslope flow, which suggests moisture will be plentiful across
most of the forecast area through Sunday and early next week.
Models have trended a little further north with the shortwave
energy ejecting out of the Arizona/New Mexico Saturday and
Saturday night. This shortwave is expected to stall as the upper
level high rebuilds further west across the eastern Great Basin.
Will have to monitor this feature closely since this pattern
suggests very heavy rains and flash flooding for the Front Range.
Models are starting to show QPF amounts between 1 to 2 inches along
and east of the Laramie Range. Increased POP between 40 to 60
percent across the area for scattered to numerous showers and
thunderstorms Saturday night. Kept some POP for the evening and
nighttime hours with models showing organized convection sliding
southeast across the high plains.

Unsettled weather is expected to continue into early next week as
northwest flow aloft develops over the area. A more defined upper
level trough will move through the area Tuesday and Wednesday, and
may result in a more widespread light rain event. Otherwise, kept
temperatures near average for this time of the year with highs in
the upper 70's to mid 80's along and west of I-25, and near 90
across western Nebraska and far eastern Wyoming. Expect a slight
drying trend as we get into late Wednesday and Thursday as the
upper level high nudges eastward.

&&

.AVIATION...(For the OOZ TAFS through Friday afternoon)
Issued at 948 PM MDT Thu Jul 27 2017

Thunderstorms will continue to pass near Scottsbluff, Chadron and
Alliance through late evening before storms weaken...so we may see
gusty winds and lowered ceilings periodically those areas. Elsewhere
expecting VFR through tomorrow morning. For the 06Z-12Z packages
the midnight shift may have to add in some VCTS for Chadron and
Alliance tomorrow afternoon.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Thu Jul 27 2017

Fire weather concerns will be low over the next several days given
good chances for wetting rains, light winds, and minimum RH values
above 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JG
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...JG
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Thu Jul 27 2017

WYZ101>119-281000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog and drizzle will occur this morning along the southern
Laramie Range and areas east into the Nebraska Panhandle. This
includes the I-80 and US-287 corridors. Visibility may be reduced
to less than one mile in spots. For later today, isolated to
scattered showers and thunderstorms will develop over the high
country this afternoon and will move east across the plains
through the late afternoon and evening. Some of the storms may
produce brief heavy rain, small hail, and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-281000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Patchy fog will occur this morning mainly in the southern
Nebraska Panhandle. Isolated to scattered showers and
thunderstorms are then expected to move into the Panhandle from
Wyoming this evening. Some of the storms may produce brief heavy
rain and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 27, 8:02 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             13 W DALTON             41.41N 103.22W
07/27/2017  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SOME HAIL WAS LARGER THAN MARBLES BUT NOT MUCH. HEAVY
            RAINS. HAIL COVERS THE GROUND. WINDS GUSTING 25 TO 50 MPH
            ESTIMATED.

&&

BCHAPMAN
Local storm report, Jul 27, 8:18 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     10 N POTTER             41.36N 103.31W
07/27/2017  E60 MPH          CHEYENNE           NE   PUBLIC

            ESTIMATES WINDS TO BE 60-80 MPH. VERY HEAVY RAIN WITH
            200FT VSBY. NO HAIL

&&

BCHAPMAN
Special weather statement, Jul 27, 8:31 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
831 PM MDT THU JUL 27 2017

WYZ101>103-107-108-280315-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
831 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN...NORTHERN PLATTE AND EAST CENTRAL CONVERSE
COUNTIES UNTIL 915 PM MDT...

At 829 PM MDT, NWS Doppler radar was tracking strong thunderstorms
along a line just east of Douglas, Wyoming, moving to the east at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Glendo, Manville, Keeline, Sibley Peak, Guernsey Campground, Glendo
Reservoir, Lance Creek, Two Moon Campground, Manning Ranch, Hartville
and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 99 and
125.

LAT...LON 4313 10450 4228 10452 4233 10519 4303 10518
TIME...MOT...LOC 0229Z 267DEG 24KT 4297 10510 4241 10511
Special weather statement, Jul 27, 9:04 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
904 PM MDT THU JUL 27 2017

NEZ002-003-095-280345-
Box Butte NE-Dawes NE-North Sioux NE-
904 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE...CENTRAL
DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 945 PM MDT...

At 904 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitney Lake, or 17 miles west of Chadron, moving southeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud
Campground, Chadron Airport, Whitney and Chadron St Park.

LAT...LON 4242 10296 4270 10349 4290 10337 4285 10280
      4279 10279 4278 10277 4267 10277
TIME...MOT...LOC 0304Z 295DEG 27KT 4279 10334
Special weather statement, Jul 27, 9:21 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT THU JUL 27 2017

WYZ107-108-280400-
East Platte County WY-Goshen County WY-
921 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 1000 PM MDT...

At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guernsey, or 21 miles northeast of Wheatland, moving southeast at 40
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Torrington, Guernsey, Lingle, Fort Laramie, Yoder, Huntley, Fort
Laramie National Historic Site, Veteran, Henry and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4223 10481 4242 10466 4221 10405 4200 10405
      4180 10419
TIME...MOT...LOC 0321Z 303DEG 34KT 4227 10466
Special weather statement, Jul 27, 10:20 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1020 PM MDT THU JUL 27 2017

NEZ019-096-WYZ108-280500-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
1020 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 1100 PM
MDT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm over
Torrington, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scottsbluff, Torrington, Gering, Mitchell, Terrytown, Morrill, Lyman,
Hubbard Hill, Stegall, Scottsbluff Airport, Scotts Bluff National
Monument and Henry.

LAT...LON 4202 10428 4220 10414 4195 10353 4172 10371
TIME...MOT...LOC 0420Z 300DEG 28KT 4206 10414

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:05 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill25 min
Jul 27, 6:13 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux32 min
Jul 27, 6:14 PM MDTSevere Thunderstorm WarningCYSMorrill16 min
Jul 27, 6:43 PM MDTSpecial Weather StatementCYSKimball47 min
Jul 27, 6:49 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes26 min
Jul 27, 7:08 PM MDTSpecial Weather StatementCYSCheyenne52 min
Jul 27, 7:12 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill33 min
Jul 27, 7:15 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill30 min
Jul 27, 7:43 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill32 min
Jul 27, 8:13 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min
Jul 27, 8:42 PM MDTSevere Thunderstorm WarningCYSCheyenne33 min
Jul 27, 9:04 PM MDTSpecial Weather StatementCYSDawes41 min
Jul 27, 10:20 PM MDTSpecial Weather StatementCYSScotts Bluff40 min
Jul 27, 11:00 PM MDTSpecial Weather StatementCYSScotts Bluff45 min
Jul 28, 5:05 PM MDTSpecial Weather StatementCYSScotts Bluff40 min
Jul 27, 8:31 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jul 27, 9:21 PM MDTSpecial Weather StatementCYSGoshen39 min
Jul 28, 4:08 PM MDTSpecial Weather StatementCYSGoshen52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.